Posts Tagged ‘psychological side effects’

Blog 6/25/11 (day 59)

Although I have been on the immunosuppressant drug prednisone for over two months now, I still chose to go on vacation and take my chances with getting sick from being around strangers on a plane and elsewhere.  I also risked getting injured for various reasons.  In the end, it was worth it.

I had 22 months to rehabilitate (from the damage prednisone did to me the first time), and did all I could minimize the muscle atrophy and bone loss since I have been back on prednisone therapy.

As a result, I was able to go snorkeling and do underwater photography every day for seven days in a row.  There were a few times were I was slightly worried about leg/calf cramps while snorkeling but I got through just fine.

At one point I was snorkeling in fairly deep water, maybe 30-40 feet deep, and ran into two barracudas.  I have been around barracudas before but this time felt different.  These barracudas were on the larger side, maybe 4-5 feet long.  Typically barracudas go away from humans but this time they seemed pretty interested in me.  After I got their picture from 15 feet away, I wanted to put some distance between us.  However, that is when I got cramps in my calf.  Since my chest muscle was torn about one month ago (due to being on prednisone) I did not want to rely on upper body strength too much.  Anyway, I was fine.  I just did not get the pictures or video of the barracudas that I would have liked.

The next day, a 4-5 foot eel went swimming by, and the same thing happened.  I was startled (due to having never seen an eel that size before) and when I went to back up, and get my camera ready, I got the severe leg cramp again.

I am happy to report, the trip went fine.  I am still on 70 mgs of prednisone and did not get sick, nor get any new injuries or bad sunburns.

I believe walking 3 miles every day before breakfast prepared me very well for this trip.  Although this seems to be a minor form of exercise, for those on prednisone it is very important.  Of course when we are luck enough to be able to workout in a gym / health club, that is even better.

I got to really take a vacation from being on prednisone, and I did get some great video and pictures.  I will now be able to use these memories for the next six plus months while I taper off prednisone and the moon face and cushing’s syndrome really kicks in.  I’m am pretty sure I gained weight during my vacation but I will not weight myself for a few days.  I may be able to lose weight after getting back to a more reasonable diet.

 

Share

Blog 5/29/11 (day 32)

Got my 7-8 hrs of sleep.  Did a 3 mile walk before breakfast, and then went to church.

It was a contemporary service with outstanding music.  Maybe it is through my faith that I am such peace with my health concerns.

I have truly been at peace with all that is happening and all that will be happening in the future.  It is so very easy to slip into a level of depression while on prednisone.

Clearly, common side effects of prednisone are depression and other adverse psychological side effects.  However, as of yet, I have not experienced any of these adverse side effects.

There may be many different reasons why I remain so positive while taking 80 mgs of prednisone every day.

Share
Follow prednisonedave on Twitter
Join me on the New Digg